Pennsylvania, 2013Cold in Pennsylvania, January 22 to 23, 2013
January 22 to 23, 2013 · NWS PBZ · 1 event in 1 county or zone
A tight wind field behind an arctic cold front combined with temperatures in the single digits to near zero produced wind chills from 10 to 20 degrees below zero. The lowest readings were during the early morning hours of January 22nd and 23rd across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight wind field behind an arctic cold front combined with temperatures in the single digits to near zero produced wind chills from 10 to 20 degrees below zero. The lowest readings were during the early morning hours of January 22nd and 23rd across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 22, 6:07 AM EST, 53 minutes earlier.
Area forecast discussion, Jan 22, 6:07 AM EST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 AM EST TUE JAN 22 2013
.SYNOPSIS...
COLD AIR AND SNOW SHOWERS HAVE SETTLED OVER THE UPPER OHIO VALLEY
REGION WITH THE ENTRENCHMENT OF AN ARCTIC AIR MASS. THE NEXT MAJOR
SYSTEM WILL APPROACH BY FRIDAY...BRINGING A SOLID CHANCE OF
HEAVIER SNOWFALL.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MADE MINOR ADJUSTMENTS TO CLOUD COVER AS MOST OF THE REGION HAS
CLEARED OUT. ADJUSTED POPS ACCORDINGLY.
PREVIOUS DISCUSSION...
THE MUCH HERALDED...BUT HARDLY SEEN...LAKE EFFECT BAND HAS FINALLY
MANAGED TO NUDGE ITS WAY INTO THE EXTREME NORTHERN REACHES OF THE
FORECAST AREA. GIVEN WIND TRAJECTORIES REMAIN RATHER CONSTANT FOR
THE NEXT 12-18 HOURS ON ALL GUIDANCE AND THAT INVERSION HEIGHTS
REMAIN ROUGHLY 7 KFT WITH LOW LEVEL LAPSE RATES REMAINING FAIRLY
EXTREME...WE SHOULD MANAGE TO GET A PERIOD OF DECENT ACCUMULATION
OUT OF THE BAND. DUE TO THE VERY LATE START...TOTAL ACCUMULATION
EXPECTATIONS WERE CUT BACK SLIGHTLY YET AGAIN...HOWEVER SOME
MODEST ACCUMULATIONS DO STILL SEEM LIKELY OVER THE NORTHERN
REACHES OF THE LAKE EFFECT COUNTIES.
FARTHER SOUTH...STILL STRONG LAPSE RATES THROUGH THE DENDRITIC
GROWTH LAYER AND A FETCH THAT DOES PASS OVER SOUTHERN LAKE
MICHIGAN SHOULD CONTINUE TO ALLOW FOR SCATTERED FLURRIES AND SNOW
SHOWERS THROUGH THE DAY TODAY. DUE A FAIRLY DRY AIR MASS MOVING
INTO THE REGION...SUBSTANTIAL PERIODS OF SUNSHINE SEEM LIKELY
TODAY. THIS WILL ONLY HELP TO STEEPEN THE LOW LEVEL LAPSE RATES
FURTHER DUE TO THE FACT THAT INSOLATION WILL HAVE LITTLE INFLUENCE
OUTSIDE OF THE SURFACE LAYER. AS SUCH...A DIURNAL ENHANCEMENT TO
SNOW SHOWER ACTIVITY IS EXPECTED...HOWEVER ACCUMULATIONS SHOULD BE
LITTLE/NIL.
TEMPERATURES WILL REMAIN LOCKED IN THE 10-15F RANGE TODAY AND WITH
WEST WINDS CONTINUING 10-20 MPH WITH HIGHER GUSTS...WIND CHILLS
THAT ARE STARTING THE DAY ROUGHLY -10 TO -20F WILL STRUGGLE TO
IMPROVE TO EVEN 0F THIS AFTERNOON. FRIES
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
LOW LEVEL FLOW STARTS TO BACK TO A WSW DIRECTION BY WEDNESDAY
MIDDAY. THIS WILL BRING PROGRESSIVELY DRIER AIR INTO THE FORECAST
AREA AND END ANY OVER LAKE TRAJECTORY. AS SUCH...LAKE EFFECT SNOWS
OVER EVEN THE EXTREME NORTHERN TIER SHOULD END. ELSEWHERE...DRIER
AIR AND WEAKENING BOUNDARY LAYER MOMENTUM SEEM LIKELY TO HERALD
EVEN COLDER TEMPERATURES ACROSS THE AREA TONIGHT INTO WEDNESDAY
MORNING. SEVERAL AREAS HAVE THE POTENTIAL TO DROP BELOW ZERO GIVEN
RELATIVELY CLEAR SKIES...AND SLACKENING WINDS. THE WIND CHILL
ADVISORY HAS BEEN CONTINUED FOR THIS.
OTHERWISE...ONE WEAK SYSTEM WILL SPREAD VERY LIGHT SNOW FROM
CENTRAL OHIO TOWARD NORTHERN WEST VIRGINIA CENTERED AROUND
WEDNESDAY NIGHT. THE MODEL CONSENSUS FAVORS RELATIVELY WEAK OMEGA
AND LEAN MOISTURE CONTENT WITH THIS. AS SUCH...ACCUMULATIONS WERE
KEPT FAIRLY LOW END.
THE NEXT SYSTEM OF CONSEQUENCE MOVES TOWARD THE AREA LATE THURSDAY
NIGHT AND FRIDAY. GIVEN STRONG RUN-TO-RUN INSISTENCE ON THIS
DEVELOPMENT...POPS WERE INCREASED MARKEDLY TO CATEGORICAL. IN
ADDITION...WITH LIFT SQUARELY ENTRENCHED IN THE DENDRITIC
LAYER...RATIOS SEEM LIKELY TO BE WELL ABOVE CLIMATOLOGICAL
AVERAGES. FURTHERMORE...WHILE PREVIOUS VERSIONS OF THE
ECMWF/GFS/CANADIAN ALL BROUGHT A WARM TONGUE OF AIR FARTHER
NORTH...THE 00Z OPERATIONAL RUNS AND ENSEMBLES REALLY NO LONGER
FAVOR THIS WHATSOEVER. AS SUCH...ALL PRECIPITATION WAS CHANGED
OVER TO ALL SNOW IN THE FORECAST WITH A CHANCE OF HEAVY SNOW ADDED
TO THE GRIDS. CURRENT MODEL PROJECTIONS SUGGEST THAT HEADLINES FOR
THIS SYSTEM ARE A VERY DEFINITE POSSIBILITY...PARTICULARLY ACROSS
THE AREAS FROM PITTSBURGH SOUTH. FRIES
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
STILL QUITE A BIT OF UNCERTAINTY WITH STORM SYSTEM APPROACHING FROM
THE WEST THURSDAY NIGHT INTO FRIDAY. 12Z GFS/ECMWF HAVE COME INTO
SOMEWHAT BETTER AGREEMENT...BUT STILL PLENTY OF UNCERTAINTY WITH
LOCATION AND TIMING. BOTH OF THESE ISSUES WILL FACTOR HEAVILY INTO
THE PRECIPITATION TYPE WITH THE STORM. MODELS ARE IN GOOD ENOUGH
AGREEMENT TO CONTINUE WITH LIKELY SNOW IN THE FORECAST. A THREAT FOR
FREEZING RAIN AND/OR SLEET TO MIX IN STILL EXISTS...AND HAVE KEPT
THIS IN THE FORECAST SOUTH OF PITTSBURGH...BUT CHANCES OF THIS
APPEAR LESS LIKELY THAN YESTERDAY.
STRONG NORTHWEST FLOW WILL BRING LAKE EFFECT SNOW SHOWERS AND
CONTINUED COLD TEMPERATURES FOR FRIDAY NIGHT INTO SATURDAY. HIGH
PRESSURE BUILDING INTO THE DISTRICT SATURDAY NIGHT WILL PROVIDE
CLEARING SKIES AND OVERNIGHT LOWS IN THE SINGLE DIGITS. HIGH
PRESSURE WILL DOMINATE FOR SUNDAY INTO MONDAY WITH DRY WEATHER AND
SLOWLY MODERATING TEMPERATURES.
&&
.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
GENERAL VFR FORECAST TODAY WITH A CONTINUATION OF GUSTY WESTERLY
WINDS. BATCH OF SNOW SHOWERS/FLURRIES HANGING OVER PORTIONS OF THE
AREA...AS STRONG SHORTWAVE IN BASE OF TROUGH IS STUBBORNLY MOVING
EASTWARD. DRY AIR CONTINUES TO MOVE IN FROM THE WEST...ALLOWING FOR
SCT-BKN VFR SC. FKL AND DUJ WILL NEED TO HAVE RESTRICTIONS OVERNIGHT
AS A LAKE BAND...MOVING FROM WESTERN LAKE ERIE OVER NORTHERN PA...
WILL LIKELY SINK TO THE SOUTH AND BRING LOW CLOUDS AND SNOW SHOWERS
TO THESE PORTS. LATEST MODEL DATA IS SHOWING THE BAND WANING SHORTLY
AFTER DAWN.
.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
RESTRICTIONS ARE PSBL N OF I 80 TUE NT INTO WED IN SHSN.
RESTRICTIONS ARE PSBL AGAIN LT THU NGT INTO SAT AS A LOW PRES SYSTEM
MOVES THRU...AND COLD NW FLOW DVLPS BEHIND IT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL ADVISORY UNTIL 3 PM EST WEDNESDAY FOR MDZ001.
OH...WIND CHILL ADVISORY UNTIL 11 AM EST WEDNESDAY FOR OHZ039>041-
048>050-057>059-068-069.
PA...WIND CHILL ADVISORY UNTIL 11 AM EST WEDNESDAY FOR PAZ007>009-
013>016-020>023-029-031-073-075.
WIND CHILL ADVISORY UNTIL 3 PM EST WEDNESDAY FOR PAZ074-076.
WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR
PAZ007>009.
WV...WIND CHILL ADVISORY UNTIL 11 AM EST WEDNESDAY FOR WVZ001>004-
012-021-022.
WIND CHILL ADVISORY UNTIL 3 PM EST WEDNESDAY FOR WVZ023-041.
&&Hazardous weather outlook, Jan 22, 2:51 AM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 AM EST TUE JAN 22 2013
OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-073-
075-WVZ001>004-012-021-022-230800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
251 AM EST TUE JAN 22 2013
...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ001-PAZ074-076-WVZ023-041-230800-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
251 AM EST TUE JAN 22 2013
...WIND CHILL ADVISORY IN EFFECT UNTIL 3 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ007>009-230800-
MERCER-VENANGO-FOREST-
251 AM EST TUE JAN 22 2013
...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 22, 1:59 AM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 AM EST TUE JAN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM SNOW 3 WNW CARNOT 40.53N 80.27W
01/22/2013 E2.5 INCH ALLEGHENY PA NWS EMPLOYEE
IN FINDLAY TOWNSHIP PA
0158 AM SNOW 1 WNW CARNEGIE 40.41N 80.10W
01/22/2013 M0.8 INCH ALLEGHENY PA NWS EMPLOYEE
&&
EVENT NUMBER PBZ1300086
EVENT NUMBER PBZ1300087
FRIESCold/Wind Chill, Allegheny
- When
- January 22, 7:00 AM EST to January 23, 10:00 AM EST
- Where
- Allegheny forecast zone
- Reported by
- AWSS
- Coordinates
- 40.469, -79.981 (the zone’s center; the record gives no point)
Wind chill readings were around 10 below zero across western Pennsylvania on the mornings of January 22nd and the 23rd. The coldest reported reading was 20 below zero just east of downtown Pittsburgh.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Pennsylvania, January 22 to 23, 20131 death · 2 events
- Cold in New York, January 22 to 25, 201330 events
- High Wind in Wyoming, January 22, 201356 kt wind · 8 events
- Cold in Vermont, January 22 to 25, 20135 events
- Cold in West Virginia, January 22, 20134 events
- Cold in Massachusetts, January 22 to 25, 20134 events
- Lake-Effect Snow in New York, January 22, 20132 events
- Cold in Connecticut, January 22 to 25, 20132 events
- Frost and Freeze in Oregon, January 22, 20131 event
- Lake-Effect Snow in Pennsylvania, January 22 to 23, 20131 event
- Cold in Ohio, January 22 to 23, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425729.